Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Finite dimensional representations of the soft torus

Authors: Søren Eilers and Ruy Exel
Journal: Proc. Amer. Math. Soc. 130 (2002), 727-731
MSC (2000): Primary 46L05; Secondary 46L65, 46L85, 47B20
Published electronically: June 21, 2001
MathSciNet review: 1866027
Full-text PDF

Abstract | References | Similar Articles | Additional Information


The soft tori constitute a continuous deformation, in a very precise sense, from the commutative $C^*$-algebra $C(\mathbb{T} ^2)$ to the highly non-commutative $C^*$-algebra $C^*(\mathbb{F} _2)$. Since both of these $C^*$-algebras are known to have a separating family of finite dimensional representations, it is natural to ask whether that is also the case for the soft tori. We show that this is in fact the case.

References [Enhancements On Off] (What's this?)

  • 1. R. J. Archbold, On residually finite-dimensional ${C}^*$-algebras, Proc. Amer. Math. Soc. 123 (1995), no. 9, 2935-2937. MR 95m:46089
  • 2. B. Blackadar and E. Kirchberg, Generalized inductive limits of finite-dimensional ${C}^*$-algebras, Math. Ann. 307 (1997), no. 3, 343-380. MR 98c:46112
  • 3. C. Cerri, Non-commutative deformations of ${C}(\mathbb{T} ^2)$ and ${K}$-theory, Internat. J. Math. 8 (1997), no. 5, 555-571. MR 98j:46082
  • 4. M.D. Choi, The full ${C}^* $-algebra of the free group on two generators, Pacific J. Math. 87 (1980), no. 1, 41-48. MR 82b:46069
  • 5. M. Dadarlat, Nonnuclear subalgebras of $AF$ algebras, Amer. J. Math. 122 (2000), no. 3, 581-597. CMP 2000:13
  • 6. -, On the approximation of quasidiagonal $C^*$-algebras, J. Funct. Anal 167 (1999), no. 1, 69-78. MR 2000f:46069
  • 7. G.A. Elliott, R. Exel, and T.A. Loring, The soft torus. III. The flip, J. Operator Theory 26 (1991), no. 2, 333-344. MR 94f:46086
  • 8. R. Exel, The soft torus and applications to almost commuting matrices, Pacific J. Math. 160 (1993), 207-217. MR 94f:46091
  • 9. R. Exel, The soft torus: a variational analysis of commutator norms, J. Funct. Anal. 126 (1994), no. 2, 259-273. MR 95i:46085
  • 10. R. Exel and T.A. Loring, Invariants of almost commuting unitaries, J. Funct. Anal. 95 (1991), 364-376. MR 92a:46083
  • 11. -, Finite-dimensional representations of free product $C^*$-algebras, Internat. J. Math. 3 (1992), 469-476. MR 93f:46091
  • 12. K. R. Goodearl and P. Menal, Free and residually finite-dimensional ${C}^*$-algebras, J. Funct. Anal. 90 (1990), no. 2, 391-410. MR 91f:46078

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 46L05, 46L65, 46L85, 47B20

Retrieve articles in all journals with MSC (2000): 46L05, 46L65, 46L85, 47B20

Additional Information

Søren Eilers
Affiliation: Matematisk Afdeling, Københavns Universitet, Universitetsparken 5, DK-2100 Copenhagen Ø, Denmark

Ruy Exel
Affiliation: Departamento de Matemática, Universidade Federal de Santa Catarina, 88040-900 Florianópolis SC, Brazil

Received by editor(s): November 19, 1998
Received by editor(s) in revised form: August 28, 2000
Published electronically: June 21, 2001
Additional Notes: This work was partially supported by the Carlsberg Foundation
Communicated by: David R. Larson
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society